Features and management of poisoning with modern drugs used to treat epilepsy
Patients become poisoned with anticonvulsant drugs postulated to result from post-ictal depression which in a variety of ways (Table 1).1 The prevalence of may persist for several days after a seizure. self poisoning and suicide amongst epileptics is many Anticonvulsant poisoning in children is a significtimes higher than that of the non-epileptic popula- ant problem,4 and not surprisingly, epileptics usually tion.2 There are many possible reasons for this, ingest their own anticonvulsants.3,4 Thus the prevalincluding social stigma, employment and marital ence of acute, carbamazepine overdosage appears difficulties, frequent or poorly controlled seizures, to be rising as its role as a therapeutic agent frightening or affective auras, drug-induced cognitive increases. Of 33 cases reported over a 4-year period changes, and the ready availability of drugs in large to one Poisons Centre, 58% occurred in epileptics.5 quantities. In addition, there is a higher prevalence In contrast, the incidence of phenobarbitone of psychiatric diagnoses such as psychosis, personal- poisoning has declined greatly in recent years as it ity disorders and endogenous depression in those has been replaced by newer anticonvulsants.
Jones, A. L. Proudfoot, A. T. (1998). Features and management of poisoning with modern drugs used to treat epilepsy. QJM - Monthly Journal of the Association of Physicians, 91 (5), 325-332.